The sphere packing problem in dimension 8

Abstract

In this paper we prove that no packing of unit balls in Euclidean space $\mathbb R^8$ has density greater than that of the $E_8$-lattice packing.

Note: To view the article, click on the URL link for the DOI number.

  • [Abramowitz] M. Abramowitz and I. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, New York: Dover Publ., 1964, vol. 55.
    @book{Abramowitz,
      author={Abramowitz, M. and Stegun, I.},
      TITLE={Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables},
      SERIES={Appl. Math. Ser.},
      VOLUME={55},
      ADDRESS={New York},
      PUBLISHER={Dover Publ.},
      YEAR={1964},
      ZBLNUMBER = {0171.38503},
      }
  • [BRV] Go to document A. Bondarenko, D. Radchenko, and M. Viazovska, "Optimal asymptotic bounds for spherical designs," Ann. of Math., vol. 178, iss. 2, pp. 443-452, 2013.
    @ARTICLE{BRV, mrkey = {3071504},
      number = {2},
      issn = {0003-486X},
      author = {Bondarenko, Andriy and Radchenko, Danylo and Viazovska, Maryna},
      mrclass = {41A63 (41A55 52C35 65C10)},
      doi = {10.4007/annals.2013.178.2.2},
      journal = {Ann. of Math.},
      zblnumber = {1270.05026},
      volume = {178},
      mrnumber = {3071504},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {Hiroshi Nozaki},
      title = {Optimal asymptotic bounds for spherical designs},
      year = {2013},
      pages = {443--452},
      }
  • [Bruinier] Go to document J. H. Bruinier, Borcherds Products on O(2, $l$) and Chern Classes of Heegner Divisors, New York: Springer-Verlag, 2002, vol. 1780.
    @BOOK{Bruinier, mrkey = {1903920},
      author = {Bruinier, Jan H.},
      mrclass = {11F55 (11F23 11F27 11G18)},
      series = {Lecture Notes in Math.},
      address = {New York},
      isbn = {3-540-43320-1},
      publisher = {Springer-Verlag},
      doi = {10.1007/b83278},
      zblnumber = {1004.11021},
      volume = {1780},
      mrnumber = {1903920},
      mrreviewer = {Rainer Schulze-Pillot},
      title = {Borcherds Products on {O}(2, {$l$}) and {C}hern Classes of {H}eegner Divisors},
      year = {2002},
      pages = {viii+152},
      }
  • [ElkiesCohn] Go to document H. Cohn and N. Elkies, "New upper bounds on sphere packings. I," Ann. of Math., vol. 157, iss. 2, pp. 689-714, 2003.
    @ARTICLE{ElkiesCohn, mrkey = {1973059},
      number = {2},
      issn = {0003-486X},
      author = {Cohn, Henry and Elkies, Noam},
      mrclass = {11H31 (52C17)},
      doi = {10.4007/annals.2003.157.689},
      journal = {Ann. of Math.},
      zblnumber = {1041.52011},
      volume = {157},
      mrnumber = {1973059},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {Matthias Beck},
      coden = {ANMAAH},
      title = {New upper bounds on sphere packings. {I}},
      year = {2003},
      pages = {689--714},
      }
  • [CohnKumar] Go to document H. Cohn and A. Kumar, "Universally optimal distribution of points on spheres," J. Amer. Math. Soc., vol. 20, iss. 1, pp. 99-148, 2007.
    @ARTICLE{CohnKumar, mrkey = {2257398},
      number = {1},
      issn = {0894-0347},
      author = {Cohn, Henry and Kumar, Abhinav},
      mrclass = {52A40 (41A63 52C17)},
      doi = {10.1090/S0894-0347-06-00546-7},
      journal = {J. Amer. Math. Soc.},
      zblnumber = {1198.52009},
      volume = {20},
      mrnumber = {2257398},
      fjournal = {Journal of the American Mathematical Society},
      mrreviewer = {P. McMullen},
      title = {Universally optimal distribution of points on spheres},
      year = {2007},
      pages = {99--148},
      }
  • [ConwaySloan] Go to document J. H. Conway and N. A. Sloane, "What are all the best sphere packings in low dimensions?," Discrete Comput. Geom., vol. 13, iss. 3-4, pp. 383-403, 1995.
    @ARTICLE{ConwaySloan, mrkey = {1318784},
      number = {3-4},
      issn = {0179-5376},
      author = {Conway, J. H. and Sloane, NJ A.},
      mrclass = {52C17 (05B40 11H31)},
      doi = {10.1007/BF02574051},
      journal = {Discrete Comput. Geom.},
      zblnumber = {0844.52013},
      volume = {13},
      mrnumber = {1318784},
      fjournal = {Discrete \& Computational Geometry. An International Journal of Mathematics and Computer Science},
      mrreviewer = {Robert M. Erdahl},
      coden = {DCGEER},
      title = {What are all the best sphere packings in low dimensions?},
      year = {1995},
      pages = {383--403},
      }
  • [Delsarte72] P. Delsarte, "Bounds for unrestricted codes, by linear programming," Philips Res. Rep., vol. 27, pp. 272-289, 1972.
    @ARTICLE{Delsarte72, mrkey = {0314545},
      issn = {0165-5817},
      author = {Delsarte, P.},
      mrclass = {94A10},
      journal = {Philips Res. Rep.},
      zblnumber = {0348.94016},
      volume = {27},
      mrnumber = {0314545},
      fjournal = {Philips Journal of Research},
      mrreviewer = {R. J. McEliece},
      title = {Bounds for unrestricted codes, by linear programming},
      year = {1972},
      pages = {272--289},
      }
  • [Delsarte77] Go to document P. Delsarte, J. M. Goethals, and J. J. Seidel, "Spherical codes and designs," Geometriae Dedicata, vol. 6, iss. 3, pp. 363-388, 1977.
    @ARTICLE{Delsarte77, mrkey = {0485471},
      number = {3},
      issn = {0046-5755},
      author = {Delsarte, P. and Goethals, J. M. and Seidel, J. J.},
      mrclass = {05B99},
      journal = {Geometriae Dedicata},
      zblnumber = {0376.05015},
      volume = {6},
      mrnumber = {0485471},
      fjournal = {Geometriae Dedicata},
      mrreviewer = {Mikhail Deza},
      title = {Spherical codes and designs},
      year = {1977},
      pages = {363--388},
      doi = {10.1007/BF03187604},
     }
  • [firstcourse] F. Diamond and J. Shurman, A First Course in Modular Forms, New York: Springer-Verlag, 2005, vol. 228.
    @BOOK{firstcourse, mrkey = {2112196},
      author = {Diamond, Fred and Shurman, Jerry},
      mrclass = {11Fxx},
      series = {Graduate Texts in Math.},
      address = {New York},
      isbn = {0-387-23229-X},
      publisher = {Springer-Verlag},
      zblnumber = {1062.11022},
      volume = {228},
      mrnumber = {2112196},
      mrreviewer = {Henri Darmon},
      title = {A First Course in Modular Forms},
      year = {2005},
      pages = {xvi+436},
      }
  • [Toth] Go to document L. Fejes, "Über die dichteste Kugellagerung," Math. Z., vol. 48, pp. 676-684, 1943.
    @ARTICLE{Toth, mrkey = {0009129},
      issn = {0025-5874},
      author = {Fejes, L.},
      mrclass = {52.0X},
      doi = {10.1007/BF01180035},
      journal = {Math. Z.},
      zblnumber = {0027.34102},
      volume = {48},
      mrnumber = {0009129},
      fjournal = {Mathematische Zeitschrift},
      title = {Über die dichteste {K}ugellagerung},
      year = {1943},
      pages = {676--684},
      }
  • [Hales] Go to document T. C. Hales, "A proof of the Kepler conjecture," Ann. of Math., vol. 162, iss. 3, pp. 1065-1185, 2005.
    @ARTICLE{Hales, mrkey = {2179728},
      number = {3},
      issn = {0003-486X},
      author = {Hales, Thomas C.},
      mrclass = {52C17},
      doi = {10.4007/annals.2005.162.1065},
      journal = {Ann. of Math.},
      zblnumber = {1096.52010},
      volume = {162},
      mrnumber = {2179728},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {G{é}za T{ó}th},
      coden = {ANMAAH},
      title = {A proof of the {K}epler conjecture},
      year = {2005},
      pages = {1065--1185},
      }
  • [Hejhal] Go to document D. A. Hejhal, The Selberg Trace Formula for ${ PSL}(2,\,{\bf R})$. Vol. 2, New York: Springer-Verlag, 1983, vol. 1001.
    @BOOK{Hejhal, mrkey = {0711197},
      author = {Hejhal, Dennis A.},
      mrclass = {11F72 (58G25)},
      series = {Lecture Notes in Math.},
      address = {New York},
      isbn = {3-540-12323-7},
      publisher = {Springer-Verlag},
      doi = {10.1007/BFb0061302},
      volume = {1001},
      mrnumber = {0711197},
      mrreviewer = {Audrey A. Terras},
      title = {The {S}elberg Trace Formula for {${\rm PSL}(2,\,{\bf R})$}. {V}ol. 2},
      year = {1983},
      pages = {viii+806},
      zblnumber = {0543.10020},
      }
  • [KabLev] V. I. Levenshtein, "Bounds for codes ensuring error correction and synchronization," Problemy Peredači Informacii, vol. 5, iss. 2, pp. 3-13, 1969.
    @ARTICLE{KabLev, mrkey = {0305908},
      number = {2},
      author = {Levenshtein, V. I.},
      mrclass = {94A10},
      journal = {Problemy Peredači Informacii},
      zblnumber = {0261.94016},
      volume = {5},
      mrnumber = {0305908},
      fjournal = {Problemy Peredači Informacii},
      title = {Bounds for codes ensuring error correction and synchronization},
      year = {1969},
      pages = {3--13},
      }
  • [Mumford] Go to document D. Mumford, Tata Lectures on Theta. I, Boston: Birkhäuser, 1983, vol. 28.
    @BOOK{Mumford, mrkey = {0688651},
      author = {Mumford, David},
      mrclass = {14K25 (11E45 11G10 14C30)},
      series = {Progr. Math.},
      isbn = {3-7643-3109-7},
      address = {Boston},
      publisher = {Birkhäuser},
      doi = {10.1007/978-1-4899-2843-6},
      volume = {28},
      mrnumber = {0688651},
      mrreviewer = {M. Kh. Gizatullin},
      title = {Tata Lectures on Theta. {I}},
      year = {1983},
      pages = {xiii+235},
      zblnumber = {0509.14049},
      }
  • [Petersson32] Go to document H. Petersson, "Über die Entwicklungskoeffizienten der automorphen Formen," Acta Math., vol. 58, iss. 1, pp. 169-215, 1932.
    @ARTICLE{Petersson32, mrkey = {1555346},
      number = {1},
      issn = {0001-5962},
      author = {Petersson, Hans},
      mrclass = {Contributed Item},
      doi = {10.1007/BF02547776},
      journal = {Acta Math.},
      zblnumber = {0003.35002},
      volume = {58},
      mrnumber = {1555346},
      fjournal = {Acta Mathematica},
      coden = {ACMAA8},
      title = {Über die {E}ntwicklungskoeffizienten der automorphen {F}ormen},
      year = {1932},
      pages = {169--215},
      }
  • [PfenderZiegler] F. Pfender and G. M. Ziegler, "Kissing numbers, sphere packings, and some unexpected proofs," Notices Amer. Math. Soc., vol. 51, iss. 8, pp. 873-883, 2004.
    @ARTICLE{PfenderZiegler, mrkey = {2145821},
      number = {8},
      issn = {0002-9920},
      author = {Pfender, Florian and Ziegler, G{ü}nter M.},
      mrclass = {52C17 (05B40 11H31)},
      journal = {Notices Amer. Math. Soc.},
      zblnumber = {1168.52305},
      volume = {51},
      mrnumber = {2145821},
      fjournal = {Notices of the American Mathematical Society},
      mrreviewer = {A. Florian},
      coden = {AMNOAN},
      title = {Kissing numbers, sphere packings, and some unexpected proofs},
      year = {2004},
      pages = {873--883},
      }
  • [Rademacher38] Go to document H. Rademacher and H. S. Zuckerman, "On the Fourier coefficients of certain modular forms of positive dimension," Ann. of Math., vol. 39, iss. 2, pp. 433-462, 1938.
    @ARTICLE{Rademacher38, mrkey = {1503417},
      number = {2},
      issn = {0003-486X},
      author = {Rademacher, Hans and Zuckerman, Herbert S.},
      mrclass = {Contributed Item},
      doi = {10.2307/1968796},
      journal = {Ann. of Math.},
      zblnumber = {0019.02201},
      volume = {39},
      mrnumber = {1503417},
      fjournal = {Annals of Mathematics. Second Series},
      coden = {ANMAAH},
      title = {On the {F}ourier coefficients of certain modular forms of positive dimension},
      year = {1938},
      pages = {433--462},
      }
  • [Thue] A. Thue, "Über die dichteste Zusammenstellung von kongruenten Kreisen in einer Ebene," Norske Vid. Selsk. Skr., vol. 1, pp. 1-9, 1910.
    @ARTICLE{Thue, volume = {1},
      author = {Thue, A.},
      title = {{Ü}ber die dichteste \hbox{Z}usammenstellung von kongruenten \hbox{K}reisen in einer \hbox{E}bene},
      pages = {1--9},
      year = {1910},
      journal = {Norske Vid. Selsk. Skr.},
      jfmnumber = {41.0594.19},
     }
  • [1-2-3] Go to document D. Zagier, "Elliptic modular forms and their applications," in The 1-2-3 of Modular Forms, New York: Springer-Verlag, 2008, pp. 1-103.
    @INCOLLECTION{1-2-3, mrkey = {2409678},
      author = {Zagier, Don},
      mrclass = {11F11 (11-02 11E45 11F20 11F25 11F27 11F67)},
      series = {Universitext},
      address = {New York},
      publisher = {Springer-Verlag},
      doi = {10.1007/978-3-540-74119-0_1},
      zblnumber = {1259.11042},
      mrnumber = {2409678},
      booktitle = {The 1-2-3 of Modular Forms},
      mrreviewer = {Rainer Schulze-Pillot},
      title = {Elliptic modular forms and their applications},
      pages = {1--103},
      year = {2008},
      }

Authors

Maryna S. Viazovska

Berlin Mathematical School and Humboldt University of Berlin, Berlin, Germany

Current address:

École Polytechnique Fédérale de Lausanne, Lausanne, Switzerland